Drug interaction with Fluoxetine - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 05-11-2010
USMLE Forums Guru
 
Steps History: ---
Posts: 487
Threads: 69
Thanked 294 Times in 133 Posts
Reputation: 314
Drug Drug interaction with Fluoxetine

A 28-year-old female is brought to the emergency room by her mother, who states that she witnessed the patient experience a seizure 30 min ago. On physical examination, you notice that the patient has severe muscle rigidity, shows some myoclonic movements, and is hyperthermic. Upon questioning, the mother states that the only prescribed medication that her daughter is taking is fluoxetine. She also states that her daughter has recently been asking around for alternative treatments for her depression. What is the cause of the patient's present state?


A) A drug interaction between fluoxetine and gingko biloba
B) A drug interaction between fluoxetine and hawthorn
C) A drug interaction between fluoxetine and saw palmetto
D) A drug interaction between fluoxetine and St. John's wort
E) A drug interaction between fluoxetine and tranylcypromine
Reply With Quote Quick reply to this message



  #2  
Old 05-11-2010
USMLE Forums Scout
 
Steps History: Not yet
Posts: 27
Threads: 4
Thanked 22 Times in 10 Posts
Reputation: 32
Default

I think its most probably "A"
Reply With Quote Quick reply to this message
  #3  
Old 05-11-2010
doctorF's Avatar
USMLE Forums Guru
 
Steps History: Not yet
Posts: 316
Threads: 68
Thanked 402 Times in 109 Posts
Reputation: 422
Default

is it d???
__________________
Why does Good luck often carries more weightage than hard work in successes???
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message
  #4  
Old 05-11-2010
ashishkabir's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 625
Threads: 19
Thanked 371 Times in 220 Posts
Reputation: 391
Default

It is D...

St. Johns wort with an SSRI can cause Serotonin storm



http://www.medsafe.govt.nz/profs/PUarticles/sjw.htm
Reply With Quote Quick reply to this message
  #5  
Old 05-11-2010
USMLE Forums Guru
 
Steps History: ---
Posts: 487
Threads: 69
Thanked 294 Times in 133 Posts
Reputation: 314
Default its a D

St. John's wort is a herbal product thet is used to combat depression.. if taken with fluoxatiene, a serotonine syndrome may precipitate..this patient present with all classical signs of serotonin syndrome- muscle rigity , myoclonus, and hyperthermia..
Reply With Quote Quick reply to this message
  #6  
Old 05-12-2010
ath.pantelis's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 187
Threads: 4
Thanked 368 Times in 121 Posts
Reputation: 398
Default

This is undoubtedly a case of serotonin syndrome. According to this specific question stem, fluoxetine in combination with St. John's wort is the most probable explanation (through interaction with cytochrome), but I think we should keep in mind the following classical interactions:

Monoamine Oxidase (MAO) Inhibitors (such as tranylcypromine or phenelzine or isocarboxazide) +

* L-Dopa/Tyramine = hypertensive crisis
* Tricyclic Antidepressants (TCAs) = severe anti-muscarinic effect
* Selective Serotonin Reuptake Inhibitors (SSRIs)/opioids = serotonin syndrome.

Among MAOIs, only tRanycypromine is Reversible.
Reply With Quote Quick reply to this message
The above post was thanked by:
khushboo (05-12-2010), mayankkaushal (01-26-2013)



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Bacterial Drug Resistance achistikbenny USMLE Step 1 Forum 7 09-21-2013 02:47 AM
Drug of Choice for Tinea Capitis? USDreamer USMLE Step 2 CK Forum 4 06-19-2012 06:31 AM
Drug Abuse anoop_1198 USMLE Step 1 Forum 3 05-01-2010 12:22 PM
Drug Side Effects! Gold-Turk USMLE Step 1 Forum 1 09-11-2009 10:48 AM
Drug causing gynceomastia rasheed USMLE Step 1 Mnemonics 0 08-21-2009 10:56 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)